ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook
Site Search by PicoSearch. Help

The following are excerpts from the newsletter

August 7, 2002

  • Accidental childhood acetaminophen overdoses illustrate our responsibility to educate parents
  • Different dosage forms of same drug may not share the same monograph in PDR: Anyone who regularly uses the Physicians' Desk Reference (PDR) knows that every drug is not listed in this reference. The PDR does include drug manufacturers official product inserts. Like product inserts, certain information is hard to find, which could lead to medication errors.
  • FDA drafts guidance on labeling of plastic vials: On July 26, FDA issued a Federal Register notice about the availability of a draft guidance for industry entitled, "Inhalation Drug Products Packaged in Semipermeable Container Closure Systems." This is intended to provide guidance on inhalation drug products that are packaged in semipermeable primary container closure systems. We hope that you will take the time to submit written or electronic comments on the draft guidance by October 24, 2002 at http://www.fda.gov/cder/guidance/4168dft.PDF.
  • Safety Briefs
    • Most hospital emergency rooms use the Broselow Tape during pediatric emergencies. A specific color zone is determined by stretching the tape out from head to toe alongside the supine child. This color zone is used to correlate pre-calculated dosages and volumes of emergency medications, fluids, and equipment sizes based on the child's height. Pharmacy oversight is needed to assure that proper strengths of medications are available for emergency use with the Broselow Tape.
    • A dermatologist gave what he thought was a sample 30 g tube of PROTOPIC (tacrolimus) Ointment 0.1% to a 17-year-old female patient, telling her to apply it for treatment of facial contact dermatitis/eczema. The patient applied it as directed over her facial rash. Imagine her surprise when the contents turned out to be nothing more than ink from a felt tip pen!


    • We have several reports of mix-ups between the anticonvulsant, TOPAMAX (topiramate), and the beta-blocker, TOPROL XL (metoprolol).
    • It's not what you say, it's the way you say it. An ICU patient admitted for chest pain mentioned that her physician previously had given her a prescription for nitroglycerin tablets, but she never took them despite substernal pain. The patient said, "My pharmacist told me he hoped that I never have to take this medicine because it will probably give me a big headache."
    • There's an FDA approved prescription vitamin product called DIATX, which is indicated for the nutritional requirements of patients under a doctor's care for end stage renal failure, dialysis, hyperhomocysteinemia, or inadequate dietary vitamin intake. However, there is another trademarked product called DIATEX, which is diazepam in Mexico.

August 21, 2002

  • The road less traveled
  • "40 of K" is not OK - A physician was performing a procedure in a cardiac catheterization lab when he gave a verbal order for "40 of K" for a patient in CCU. The facility had a policy that verbal orders must be repeated back and verified, so the nurse repeated back exactly what she had heard, "40 of K." However, she transcribed the order in writing as "40 mg of IV Vitamin K now."
  • Safety Briefs
    • A pharmacy technician was preparing two doses of pamidronate 90 mg for IV infusion. She reached into the product's storage bin and picked up two vials, one of pamidronate 90 mg and another of etomidate 40 mg (2 mg/mL, 20 mL) that looked nearly identical. Both products were distributed by Bedford Laboratories and packaged in gray and white vials and cartons.


    • The two top manufacturers of insulin products, Novo Nordisk and Eli Lilly, both recommend discarding insulin vials kept at room temperature after one month. This recommendation may not conform to policies in some hospitals that allow use of multiple dose insulin vials up to the manufacturer's expiration date.
    • The Texas State Board of Pharmacy strongly encourages use of the ISMP Medication Safety Self Assessment tools. So strongly that they allow three hours of continuing education credit for completion of either the hospital or community pharmacy version.
    • Similar names and strengths contributed to a pharmacist misreading an order for ZYVOX (linezolid) 600 mg BID as ZOVIRAX (acyclovir) 600 mg BID.
    • One patient experienced severe burning in her eyes and blurred vision when she instilled what she thought was eye drops. A co-worker took the bottle from her and saw the very small notation on the label: "For dermatological use only. Not for ophthalmic use." The bottle was a professional sample of ELOCON (mometasone) 0.1% lotion which contains 40% isopropyl alcohol.
    • An RN who works in patient safety wrote to tell us about sample packages of CELEBREX (celecoxib) that she received recently from her rheumatologist along with a prescription for Celebrex 200 mg BID. The outside carton of each sample pack states "Celebrex 200 mg." This made her think that each package contained 200 mg. But when she opened the box, there were 3 capsules on a blister card that also stated "200 mg."


    • Serious potential for a mix-up exists with methotrexate injections labeled by Immunex Corporation. Although the label color schemes vary for the preservative-free (purple, blue, white) and the preservative containing vials (red, blue, white), this difference is not very obvious when vials are removed from their cartons and the caps snapped off.
    • A hospital's HIV post-exposure prophylaxis protocol was recently changed to include nelfinavir (VIRACEPT) instead of indinavir (CRIXIVAN). So recently, when an employee needed post-exposure prophylaxis, a pharmacist wanted to give her the first dose before the prescription was ready for pick-up. Unfortunately, she grabbed nevirapine (VIRAMUNE) instead of nelfinavir.

subscribe now

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Survey Results
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officer Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP